Status epilepticus following intentional overdose of fluvoxamine: a case report with serum fluvoxamine concentration.

Abstract

INTRODUCTION Fluvoxamine is a selective serotonin reuptake inhibitor (SSRI) that is used in the management of depression and obsessive compulsive disorders. We report a patient with status epilepticus requiring quadruple anti-convulsant treatment following a fluvoxamine overdose. CASE REPORT A 25-year-old female presented with drowsiness at 12 hours following deliberate ingestion of 9.6 grams of fluvoxamine. Sixteen hours after ingestion, she developed status epilepticus that required treatment with benzodiazepines (lorazepam and midazolam), thiopentone, phenytoin and phenobarbitone. Her serum fluvoxamine concentration on presentation was 1970 microg/L (therapeutic 160-220 microg/L) and routine toxicological screening was negative for other drugs. She was discharged home after 72 hours with no further episodes of seizures. DISCUSSION Most patients with fluvoxamine poisoning are either asymptomatic or may develop mild signs of serotonergic toxicity. Although serotonin syndrome and isolated seizures are reported in fluvoxamine poisoning, we report the first patient with confirmed isolated fluvoxamine toxicity who developed status epilepticus.

Cite this paper

@article{Wood2007StatusEF, title={Status epilepticus following intentional overdose of fluvoxamine: a case report with serum fluvoxamine concentration.}, author={David C. M. Wood and Yadhunanthanan Rajalingam and Shaun L Greene and Phillip Edgar Morgan and David Gerrie and Alison Jones and Paul Ivor Dargan}, journal={Clinical toxicology}, year={2007}, volume={45 7}, pages={791} }